It looks like you're new here. If you want to get involved, click one of these buttons!
I am a 26 year old female who runs an average 35 miles per week over 5-6 days. I just wanted to get some advice from any other females out there who may share my problem or know what I'm on about!
To cut a long story short - my periods stopped around 2 and a half years ago. I've played the 'I've no idea why?!' card for long enough - it's because I cut calories and increased running. Originally it was a good thing - ate healthier and got fitter but soon my reduced food intake and increased exercising crossed paths to become extreme.
Last year the doctor gave me a bone scan and I was found to have low bone density (osteopenia and points of osteoperosis). I'm not detailing any weight/heights on here as I know I always compare myself to other females when they've posted similar things. But basically my BMI was still technically 'healthy' but low.
My doctor said my symptoms are of the 'female athlete triad'. I don't miss not having periods (it's great to be honest) but I'm getting married next year and don't want any long-term damage kids-wise. Also my bones are a serious issue as I could ironically stop myself from running as I get old if they get weaker. The doctor has put me on a high calcium dosage to prevent further damage to my bones. She also said I had 2 options to try and get my periods back: put on weight or go on the pill. We decided on the pill.
I am wary about the pill as I took it when I was younger and I HATED it - my moods were erratic and I just cried all the time. I swore off hormonal contraception and haven't touched it since. I also don't really like putting hormones into my body as it just feels off-kilter to me.
I've been taking the pill for 2 weeks now and it's awful. I am completely bloated, my running feels sluggish, I've put on weight (I stopped weighing myself a few months ago to try and stop obsessing over it so not sure what's pill related or otherwise... equally since going on the pill I now feel fat and so have started weighing myself religiously again), I can't concentrate very well and I'm really upset. I have just started training for my first ever marathon and I am completely freaked out as I have lost all my confidence as I just can't seem to run anymore. I also just feel fat - I keep pinching my hips and tummy all the time as I just feel horrible and I'm worried it'll kick me off into a worse spiral than before. My partner is so supportive and I really think my eating had improved over the last few months but now I feel like I've just ballooned and don't know whether it's due to the pill or if I really am just eating to excess.
I'm not sure whether to stop taking the pill. I was supposed to give it 3 months but after the extreme reaction I had last time maybe I just don't mix well with it. I just feel wrong. But equally I don't want any long-term health damage... and because I have put a few pounds on (can you gain weight through bloating alone?!) I no longer feel like I have enough of a 'problem' to ask my doctor for help with my eating. Although equally food and exercise are completely dominating my thoughts and I can't get any work done (I'm also in the final year of my PhD so quite a bit of stress).
Sorry this really isn't like me to post on forums - I'm just really stressing out over this. Have any other female runners had negative side effects from the pill? Or any general advise on what I should do?
Sorry for going off on one and thanks in advance! x